Jeff Silverman, MD, FRCPC, Fellow in Adult Hematology, University of Toronto, Toronto, ON.
William Geerts, MD, FRCPC, Consultant in Clinical Thromboembolism, Sunnybrook and Women's College Health Sciences Centre, University of Toronto, Toronto, ON.
Thrombocytopenia, defined as a platelet count of less than 150 x 109/L, is an important clinical problem most commonly encountered in hospitalized patients. Although the differential diagnosis is extensive (Table 1), it is essential to always consider heparin-induced thrombocytopenia (HIT) in patients with thrombocytopenia who are hospitalized or who have recently been in a hospital.1,2
HIT is an adverse drug reaction induced by exposure to heparin that is followed by thrombocytopenia, platelet activation and a dramatic increase in thrombosis risk. Although it is one of the most common and serious drug reactions in hospitalized patients, HIT is frequently not recognized until a major thromboembolic complication has resulted. However, if diagnosed and treated promptly, the outcome is generally favourable. With the widespread use of heparin in the elderly, geriatric patients constitute the largest population at risk of developing HIT. Therefore, clinicians providing care for the elderly must be able to recognize and manage HIT effectively and efficiently.